Virginia, 2018

Damaging Winds in Virginia, May 26, 2018

May 26, 2018 · NWS LWX · 2 events in 2 counties and zones

A weak boundary combined with a warm and humid air mass to trigger some showers and thunderstorms. A few thunderstorms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak boundary combined with a warm and humid air mass to trigger some showers and thunderstorms. A few thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 26, 2:18 PM EST, 20 minutes earlier.

Area forecast discussion, May 26, 2:18 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
318 PM EDT Sat May 26 2018

.SYNOPSIS...
High pressure will remain over the western Atlantic through the
weekend. A cold front will cross the Mid- Atlantic late Sunday,
then stall to the south until Wednesday of next week. The front
will likely return north as a warm front Wednesday into
Thursday. The remnants of Alberto may pass to the west of the
region late next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Showers and a couple of thunderstorms are sliding eastward
across the western and northern half of our CWA. The main
threats since around 1230 pm have been very heavy rainfall. A
few thunderstorms over Augusta, Rockingham, Rappahannock, and
Fauquier Counties in Virginia produced rain rates as little as
1 inch per hour to as much as 4 inches per hour. A few Flood
Warnings and one Flash Flood Warning has been issued so far in
terms of this afternoon convection. Additional showers and
thunderstorms are expected to develop farther to the east and
south the remainder of this afternoon into this evening. This
activity will be slow-moving and is expected to produce very
heavy rainfall. A Flash Flood Watch remains in effect for parts
of the Potomac Highlands and Shenandoah Valley through 8 pm this
evening.

Storms should gradually weaken this evening with the loss of
heating, but hi-res guidance suggests storms will linger over
southern Maryland where the surface trough and residual outflow
from daytime convection combine to result in persistent showers
and heavy thunderstorms. Heavy rain potential is definitely
there but will have to investigate this further later this
afternoon and evening in order to decide if we are going to
issue any additional Flash Flood Watches farther to the east.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Another round of showers and heavy thunderstorms is likely on
Sunday as a cold front drops southward out of Pennsylvania,
running into the humid airmass over the Mid-Atlantic. The
presence of the front and some increase in shear may lend to a
little more storm organization, but the details will rely
heavily on prior day's convection. Training storms seem more
likely on Sunday on a more widespread scale, though, given storm
motions largely parallel to the low-level boundary.

Convection may linger well into Sunday evening as the front will
likely be slow to clear the area. The high pressure to the north
forcing it through is forecast to only be around 1020 mb, which
usually means it gets hung up over southern parts of the area,
which could lead to another round of showers and thunderstorms
Monday afternoon and evening across central VA to southern MD.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
To start out the long term period on Tuesday, a front will be
located off to our south. A stray shower or two can't be ruled out
(especially over southern portions of the forecast area), but it
appears as though most locations should stay dry.

The main feature of interest throughout the long term period will be
the remnants of Tropical Storm Alberto. The official NHC forecast
has Alberto making landfall late Monday Night along the
Gulf Coast. After landfall, Alberto will weaken, but it's remnants
will still have a large influence on our weather through the week.

Also of interest are a trough currently located over the western
CONUS and a stronger trough currently located in the Gulf of Alaska.
Over the next couple days, the western CONUS trough will become
largely cutoff from the polar jet and progress slowly eastward.
Meanwhile, the stronger trough over the Gulf of Alaska will dive
into the Pacific Northwest by Tuesday.

Alberto is expected to track north on Tuesday into the lower
Mississippi/Tennessee Valleys beneath an anomalously strong upper
ridge. As Alberto progresses further north, the aforementioned
western CONUS trough will be kicked out onto the Upper Plains by the
stronger trough moving into the Pacific Northwest. That will
place Alberto within the steering influence of the ejecting trough,
causing it to initially continue north, before turning more to
the northeast as the weakening trough tracks to it's north. These
complex interactions between the two troughs and remnants of Alberto
suggest that there is a fair amount of uncertainty as to where the
remnants will track. However, most model guidance (deterministic and
ensemble) moves the system from the Tennessee Valley into the Ohio
Valley by Thursday.

Regardless of the exact details of the track, it appears as though
we will remain to the east of the track. Southerly flow to the east
of the system will transport a very tropical airmass into the
region. The deterministic GFS and Euro, as well as their respective
ensembles suggest that precipitable water values will approach or
exceed two inches by late Wednesday into Thursday. Recent model runs
have the best forcing for ascent associated with Alberto's remnant
circulation located off to the north of our area. However, this far
out there is a fair amount of track uncertainty. At the very least,
showers and thunderstorms will be possible on both Wednesday and
Thursday. Given the near record precipitable water values, any
storms that do form could produce heavy rainfall. In the wake of
Alberto's remnants, model guidance pushes a cold front through the
region. There are considerable differences between the models
with regard to the timing and sensible impacts of this frontal
passage.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR conditions with a broken mid level deck this afternoon. One
exception will be brief MVFR conditions due to very heavy
rainfall from showers and thunderstorms through 22z this evening
near the Metropolitan terminals. IFR vsby possible in the
heaviest thunderstorms. Winds generally SW 5-10 kts with a few
gusts around 15 kts. A few storms may also be accompanied by
isolated strong wind gusts, but more widespread severe
convection seems less likely.

Clouds should preclude dense fog formation tonight, though fog
still hinted at strongly in guidance wherever clouds break.

Similar conditions expected Sunday as a cold front drops south
out of PA. Front likely stalls near CHO to southern MD Monday
with more convection possible in this corridor. North of the
boundary, winds will become northerly generally AOB 10 kts.

The weak front will slip south through the area on Tuesday and
remain nearby on Wednesday. While shower and thunderstorm
coverage may be limited, they will be possible each day.

&&

.MARINE...
SCA the remainder of the day for middle/lower MD Chesapeake and
lower tidal Potomac waters on marginal SW gradient. Thunderstorms
likely to continue late this afternoon into this evening and a
few could produce SMW (34+ kt) gusts as well as heavy rain and
frequent lightning. Guidance indicates convection could linger
over lower MD Chesapeake through much of the overnight. Gradient
becomes stronger overnight but low- level inversion brings
mixing into question. SCA conditions possible especially over
open waters overnight into early Sun AM but confidence too low
for a headline at this point.

As a cold front approaches the waters from the north Sunday, a
renewed round of showers and thunderstorms is likely. The front
will probably get hung up near southern MD through Monday with
at least scattered thunderstorms possible again Monday aft/eve.

Light winds are expected Tuesday as the weak front sags
southward through the area, although there could be a few
showers and thunderstorms. Southeast winds may near SCA
thresholds on Wednesday as the front lifts back to the north and
high pressure moves off the New England coast. Additional
thunderstorms will be possible.

&&

.HYDROLOGY...
A Flash Flood Watch remains in effect through 8 pm this evening for
portions of the central Shenandoah Valley in Virginia and
adjacent portions of eastern West Virginia. Slow storm motion
combined with very heavy rainfall (PWATs 1.75+ inches) may
result in flash flooding, especially given recent heavy rains.

The threat is more isolated (though certainly non-zero) further
east this afternoon and evening. Hi-res guidance indicates
persistent convection mainly S of DC overnight, so this may be
another area to watch. Some HREF members also hint at NE MD late
this afternoon.

More widespread training thunderstorms with heavy rain are
possible Sunday as a cold front drops south out of Pennsylvania.
Additional watches may be needed to account for this threat
Sunday into Sunday night.

&&

.TIDES/COASTAL FLOODING...
Subsequent high tides at DC SW waterfront through the weekend
should fall just short of minor flood as well.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Flash Flood Watch until 8 PM EDT this evening for VAZ026-027-
     029-030-507.
WV...Flash Flood Watch until 8 PM EDT this evening for WVZ055-505-
     506.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ532>534-537-540>543.

&&

SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...KJP
AVIATION...ADS/KLW
MARINE...ADS/KLW
HYDROLOGY...ADS/KLW
TIDES/COASTAL FLOODING...ADS/KLW
Hazardous weather outlook, May 26, 1:21 PM EST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
221 PM EDT Sat May 26 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-271830-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
221 PM EDT Sat May 26 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Thunderstorms capable of producing locally heavy rainfall may lead
to isolated instances of flooding this afternoon and evening.

Thunderstorms may also produce gusty winds over the waters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms capable of producing locally heavy rainfall may
lead to isolated instances of flooding again on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-271830-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
221 PM EDT Sat May 26 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch remains in effect through 8 PM this evening
for portions of the central Shenandaoh Valley in Virginia and
Hardy and Pendleton Counties in West Virginia.

Thunderstorms capable of producing locally heavy rainfall may
lead to isolated instances of flooding elsewhere this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms capable of producing locally heavy rainfall may
lead to isolated instances of flooding again on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 26, 2:19 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
319 PM EDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     FLOOD            3 SSE CHESTER GAP       38.81N  78.11W
05/26/2018                   RAPPAHANNOCK       VA   911 CALL CENTER

            PORTION OF US 522 (ZACHARY TAYLOR HIGHWAY) NEAR HUNTLY
            CLOSED DUE TO HIGH WATER

&&

EVENT NUMBER LWX1800397

MM

The radar

The Sterling radar (KLWX), 78 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
May 26, 2:38 PM EST
Where
Frederick County, 2.05 mi WSW of Mt Williams
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.136, -78.364

Trees were down on the 4300 Block of Wardensville Grade.

Thunderstorm Wind, Culpeper

When
May 26, 4:05 PM EST
Where
Culpeper County, 0.76 mi NE of Winston
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.408, -78.010

A tree was down at the intersection of Zachary Taylor Highway and Winston Station Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754596, 754597.